Log in
AF Association
16,140 members19,216 posts

Spironolactone

Does anyone have experience of taking Spironolactone? I've been on Furosemide 2 x 40 mg for ages but it's started giving me very painful episodes of gout, the last one in my hand, which interfered with everything, in addition to being excruciating. I'm 4 days in to 2 x 50 of Spironolactone instead but it's not working nearly as well, making me more breathless. I also lay awake most of the night because of a sore stomach and I feel a bit dizzy and weepy too. Any thoughts gratefully received.

6 Replies
oldestnewest

Hi MY51. I’ve been taking spironolactone for a number of years now, 25mg in the morning, and all they make me do is pee a lot, hence I take it in the morning otherwise I’d be up & down to the loo all night!! I don’t know why you have those side affects but then again you are taking a much higher dose than me. Maybe have a chat to your GP about it ? Sorry I can’t be of any help to you.

Reply

Thanks anyway, Roger. Problem is I'm hardly peeing at all. Maybe it takes time to kick in?

Reply

I was on this for a few months a couple of years ago but had to stop because it irritated my eyes (I have Glaucoma), made them very dry and sore. I did not seem to have any other side effects, I was put on this after having fluid on my lungs, had a short stay in hospital and they prescribed it, I was also on Furoseimide. At the moment I only take Furoseimide when necessary which is not very often now. I have AF and HF and was supposed to stay on Furoseimide daily but as it seemed under control so I decided to stop taking it and see what happened. I have had just a few occasions when I have had to take Furoseimide to reduce some fluid retention, my GP is quite happy with this approach. Sorry I cannot be of more help.

Cassie

Reply

Thank you, that is helpful. I had the opposite problem with my eyes, they were streaming, plus my nose kept running! I put myself back on Furosemide yesterday, it did the trick and I woke up this morning much less breathless and in a much more positive frame of mind. Some of these drugs are so powerful, I think they must affect mind and body.

Reply

I was taking Spironolactone for a few months but had ongoing stomach pains. My excellent cardiac failure nurse switched me to Eplerenone which quickly solved that issue. May not work for everyone, of course, but worth checking out with your medics.

Reply

Thanks, Peteratsylvan, I'll make a note of that name.

Reply

You may also like...